Tornadoes · United States · Minnesota · 2013
EF2 tornado, Mahnomen to Zerkel, Minnesota, July 22, 2013
From Mahnomen to Zerkel, this EF2 tornado ran 21.1 miles across Mahnomen and Clearwater counties on July 22, 2013, touching down at 1:50 AM CDT and reaching 400 yards wide. It killed nobody, and did $1.8 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- July 22, 2013
- Touchdown
- 1:50 AM CDT (06:50 UTC)
- Lifted
- 2:30 AM CDT (07:30 UTC)
- On the ground
- 40 minutes
- Path length
- 21.1 miles (33.9 km)
- Path width
- 400 yards (366 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.8 million
- Crop damage
- $600,000
- Counties
- Mahnomen and Clearwater counties
- Touchdown point
- 47.300, -95.910
- Lift-off point
- 47.345, -95.469
- Record number
- 1307220050-01
The damage survey
7 damage points were recorded along this path by NWS FGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 120 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A cold front moved into the Devils Lake region during the evening of the 21st and progressed into the Red River Valley around midnight. In combination with strong upper level dynamics, a good low level jet, and modest warm advection, this event produced several reports of large hail and a few tornadoes. The storms generally weakened as they moved into northwest Minnesota.
This tornado continued into Clearwater County, where it lifted at about 0130 am CST, west-northwest of Zerkel. The tornado damaged structures at three locations along the route with long tracks of tree and crop damage evident. Peak winds were estimated at 115 mph.
This tornado began in Mahnomen County, just southeast of Mahnomen, at 12:50 am CST. The total tornado track was about 21 miles. The tornado damaged structures at three locations along the route with long tracks of tree and crop damage. Peak winds were estimated at 115 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 05:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jul 21, 11:52 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 21, 11:52 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1152 PM CDT SUN JUL 21 2013 .UPDATE... ISSUED AT 1147 PM CDT SUN JUL 21 2013 LONE SEVERE STORM CONTINUES TO PROPAGATE SE INTO CENTRAL PORTION OF THE FORECAST AREA WITH VERY LITTLE HAPPENING ELSEWHERE. CONTINUED TO ADJUST POPS BASED ON CURRENT AND EXPECTED PCPN TRACK. NO OTHER CHANGES MADE. UPDATE ISSUED AT 945 PM CDT SUN JUL 21 2013 DEEP CONVECTION WEAKENED EARLY THIS EVENING AS IT MOVED INTO THE FAR WESTERN FORECAST AREA. T IS NOW VERY ISOLATED WITH STRONGEST CELL JUST NORTH OF LAKOTA. LOW LEVEL JET FORECAST TO INCREASE WITH BEST CONVERGENCE ALONG INTERNATIONAL BORDER AREA OF MN OVERNIGHT. HAVE MAINTAIN HIGHEST POPS THIS AREA THROUGH MOST OF THE NIGHT. ELSEWHERE STORM POTENTIAL MORE IN QUESTION AND HAVE OVERALL DECREASED POPS SIGNIFICANTLY ACROSS SOUTH HALF OF FA WITH LACK OF CONVERGENCE AND FAVORED MID LEVEL SUPPORT IN CANADA. ANY OTHER CHANGES TO FORECAST MINOR. UPDATE ISSUED AT 633 PM CDT SUN JUL 21 2013 LINE OF DEEP CONVECTION EXTENDING FROM NEAR PILOT MOUND MB TO RUGBY AND WEST OF BIS. BASED ON CURRENT TIMING ADJUSTED POPS DELAYING HIGHER POPS ACROSS NW AND KEEPING SOUTHERN FA DRY LONGER. NO OTHER CHANGES THIS UPDATE. && .SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT) ISSUED AT 303 PM CDT SUN JUL 21 2013 MAIN CHALLENGE CONTINUES TO BE TSTM CHANCES AND SEVERITY FOR TONIGHT. LATEST MODEL GUIDANCE CONTINUES TO SUPPORT A THREAT FOR PORTIONS OF THE FA BUT EARLY ON MAINLY FOR THE KDVL REGION AS IT SHOULD TAKE A WHILE TO REACH THE RED RIVER VALLEY. CURRENTLY HAVE A COLD FRONT WORKING INTO FAR NORTHWEST ND WITH AN AREA OF LOW PRESSURE THERE AS WELL. A WARM FRONT EXTENDS SE FROM THIS LOW DOWN TO NEAR KBIS AND KABR. IN THIS WARM SECTOR DEW POINTS ARE GENERALLY IN THE LOW TO MID 60S WITH TEMPS IN THE 80S. EAST OF THE WARM FRONT DEW POINTS HAVE BEEN SLOW TO RECOVER FROM MORNING LOWS WITH 50S STILL COMMON. THERE HAS BEEN A WEAK TSTM COMPLEX OVER SOUTHWEST MANITOBA RIDING AHEAD OF THE MAIN SHORT WAVE. THIS SHOULD GET INTO THE FAR NW FA IN THE NEXT HOUR OR SO. INSTABILITY IS WEAK OUT AHEAD OF THIS INITIAL COMPLEX BUT IT MAY CONTINUE TO MOVE EAST ALONG THE BORDER WITH THE UPPER JET DYNAMICS IN PLACE. THE SEVERE THREAT SHOULD BE BEHIND THIS COMPLEX CLOSER TO THE COLD FRONT AND SFC LOW OVER WESTERN ND. INSTABILITY IS BETTER HERE WITH THE ABOVE MENTIONED WARMER AND MOIST AIR. THE MAIN SHORT WAVE ENERGY APPEARS TO BE LOCATED OVER SOUTHERN ALBERTA WHICH IS NEARING THE SFC BOUNDARY. WITH THE WAVE AND THE UPPER JET ENERGY A MORE ORGANIZED TSTM COMPLEX IS EXPECTED TO GET UNDERWAY OUT WEST. SPC HAS ISSUED MCD 1456 AND A NEW TORNADO WATCH FOR PORTIONS OF WESTERN AND CENTRAL ND. THERE HAVE BEEN A COUPLE OF CELLS THAT HAVE POPPED UP NEAR KISN THAT MAY BE THE START OF SOME STRONGER CELLS. NOT EXPECTING ANY STRONG STORMS TO APPROACH OUR WESTERN FA FOR A FEW MORE HOURS YET SO WE WILL HAVE TIME TO WATCH AND SEE HOW THINGS DEVELOP. LATEST RAP BRINGS SOME STORMS INTO OUR WESTERN FA IN THE 01-02Z MON TIME FRAME. NSSL WRF IS A LITTLE FASTER AND AS MENTIONED IN AN EARLIER AFD UPDATE IT DID BRING TSTMS A LOT FURTHER SOUTH THAN WHAT IS ANTICIPATED. FOLLOWED MORE CONTINUITY AND KEPT HIGHER PCPN CHANCES ACROSS THE NORTHERN HALF OF THE FA TONIGHT WITH LOWER CHANCES ACROSS THE SOUTH. THE COMBINATION OF THE LOW LEVEL JET UPPER JET AND THE WAVE SHOULD KEEP SHOWERS AND TSTMS GOING AFTER DARK JUST NOT SURE HOW LONG THE SEVERE POTENTIAL WILL GO. LEFT SOME LINGERING LOW PCPN CHANCES ACROSS THE EAST ON MONDAY MORNING WITH DRYING ACROSS THE WEST. SHOULD BE A FAIRLY NICE DAY WITH DRIER AIR MOVING BACK IN WITH NORTHWEST WINDS. MON NIGHT WILL BE A LITTLE COOL AGAIN ESPECIALLY ACROSS THE NORTH. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 303 PM CDT SUN JUL 21 2013 SHOULD REMAIN DRY TUE WITH FAIRLY LIGHT WINDS DUE TO THE PROXIMITY OF THE SFC HIGH. CHANCES FOR PCPN RETURN BY TUE NIGHT AND WED ALTHOUGH MODELS NOT IN VERY GOOD AGREEMENT ON THE DETAILS. WEDNESDAY NIGHT-SUNDAY...12Z MODELS MAINTAIN SIMILAR IDEA AS PREVIOUS RUNS. NORTHWEST FLOW ALOFT INTO FRIDAY WITH UPPER RIDGING BUILDING INTO THE REGION FOR THE WEEKEND. THERE WILL BE SLIGHT THUNDERSTORM CHANCES WITH ANY UPPER WAVE WITHIN THE NORTHWEST FLOW ALOFT...WITH THESE CHANCES ENDING ONCE THE RIDGING BUILDS INTO THE REGION. TEMPERATURES NEAR OR SLIGHTLY BELOW NORMAL VALUES. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT) ISSUED AT 1147 PM CDT SUN JUL 21 2013 CONFINED T MENTION TO BJI AND TVF FOR THE NEXT COUPLE HOURS. LONE STRONG/SEVERE STORM WILL CONTINUE TO PROPAGATE SE INTO CENTRAL PORTION OF FORECAST AREA. MVFR CIGS/VSBY IN STRONGER STORM OTHERWISE VFR. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...VOELKER SHORT TERM...GODON LONG TERM...GODON/TG AVIATION...VOELKER
Hazardous weather outlook, Jul 21, 7:30 AM CDT, 18 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 730 AM CDT SUN JUL 21 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221230- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 730 AM CDT SUN JUL 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON IN THE DEVILS LAKE BASIN...SPREADING EAST THROUGH THE RED RIVER VALLEY AND INTO PARTS OF EXTREME NORTHWEST MINNESOTA THIS EVENING. LOW PRESSURE WILL MOVE SOUTHEAST FROM ALBERTA AND INTO NORTHWESTERN NORTH DAKOTA THIS AFTERNOON AND THEN EAST INTO NORTHERN MINNESOTA LATE TONIGHT. THUNDERSTORMS WILL FORM IN NORTHWEST AND NORTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND THEN INTENSIFY AND SPREAD INTO EASTERN NORTH DAKOTA LATE THIS AFTERNOON AND EVENING THEN WEAKEN A BIT IN INTENSITY AS THEY MOVE INTO NORTHWESTERN MINNESOTA OVERNIGHT. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS AND HAIL. THE MAIN SEVERE WEATHER THREAT AREA IS ALONG AND WEST OF A ROSEAU TO FARGO TO LISBON LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE CHANCES FOR THUNDERSTORMS WEDNESDAY AND THURSDAY...BUT SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. DTR
In the hours before
Local storm report, Jul 21, 11:45 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1145 PM CDT SUN JUL 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM HAIL NIAGARA 48.00N 97.87W
07/21/2013 E1.00 INCH GRAND FORKS ND PUBLIC
1100 PM TSTM WND DMG LARIMORE 47.91N 97.63W
07/21/2013 GRAND FORKS ND FIRE DEPT/RESCUE
TREES DOWN
1130 PM HAIL 10 N HATTON 47.78N 97.46W
07/21/2013 E1.75 INCH GRAND FORKS ND PUBLIC
SOME LARGER STONES
&&
DRIDDLELocal storm report, Jul 21, 11:46 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1146 PM CDT SUN JUL 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HEAVY RAIN 7 SSW ADAMS 48.33N 98.13W
07/21/2013 M1.83 INCH WALSH ND PUBLIC
ALSO SOME PEA HAIL. ARB OBSERVER
&&
DRIDDLELocal storm report, Jul 22, 12:01 AM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1201 AM CDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 PM HAIL HATTON 47.64N 97.46W
07/21/2013 M1.75 INCH TRAILL ND PUBLIC
&&
DRIDDLELocal storm report, Jul 22, 12:06 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1206 AM CDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
&&
DRIDDLELocal storm report, Jul 22, 12:24 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1224 AM CDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM HAIL REYNOLDS 47.67N 97.11W
07/21/2013 E1.00 INCH TRAILL ND PUBLIC
&&
DRIDDLELocal storm report, Jul 22, 1:19 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
119 AM CDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM HAIL 11 W BUXTON 47.60N 97.34W
07/21/2013 M1.75 INCH TRAILL ND TRAINED SPOTTER
&&
DRIDDLEThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
International Fa, MN (KINL), 00:00Z
6.8 hours before the tornado, 226 km from the path. July 22, 2013.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 68 J/kg
- Mixed-layer LCL
- 1464 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.7 K/km
International Fa, MN (KINL), 12:00Z
5.2 hours after it, 226 km from the path. July 22, 2013.
- Mixed-layer CAPE
- 1113 J/kg
- Mixed-layer CIN
- -25 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 310 m²/s²
- 0-3 km storm-relative helicity
- 323 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.4
- 0-3 km lapse rate
- 3.9 K/km
The radar
The Fargo/Grand Forks radar (KMVX), 125 km away, was scanning. The volume nearest the touchdown began at 06:52 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 06:50 UTC | TORNADO 2 | 4 Ese Mahnomen | Mahnomen, MN | TORNADO DAMAGE PATH LENGTH WAS AN INTERMITTEN 18 MILES WITH A PATH WIDTH OF 20 TO 150 YARDS FROM 4 ESE OF MAHNOMEN TO 4 MILES WNW OF ZERKEL FROM APPROXIMATELY 150AM TO 230AM. DAMAGE PEAKED AT AN EF2 RATING WITH WIND SPEE |
| 07:00 UTC | TSTM WND DMG | 8 E Mahnomen | Mahnomen, MN | REPORTS FROM LAW ENFORCEMENT INDICATE A BAND OF WIND DAMAGE FROM 8 E MAHNOMEN ALONG 230TH ST WHERE A FARMSTED HAD QUONSET DAMAGE EAST TO THE ROY LAKE AREA ALONG THE CLEARWATER COUNTY LINE WHERE TREES AND POWER LINES WERE |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2013 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of July 22, 2013
5 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.